Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Allergy Asthma Immunol. 2007 Apr;98(4):360-5.

National study of US emergency department visits for acute allergic reactions, 1993 to 2004.

Author information

  • 1New York Methodist Hospital, Brooklyn, New York, USA.

Abstract

BACKGROUND:

The clinical epidemiology of acute allergic reactions in the emergency department (ED) is uncertain.

OBJECTIVES:

To characterize ED visits for acute allergic reactions and to evaluate national trends in ED management.

METHODS:

The National Hospital Ambulatory Medical Care Survey was used to identify a nationally representative sample of ED visits between 1993 and 2004. Cases with a diagnosis of acute allergic reaction were identified by International Classification of Diseases, Ninth Revision (ICD-9) codes (9950, 9951, 9952, 9953, 9956).

RESULTS:

A total of 12.4 million allergy-related ED visits occurred from 1993 to 2004, representing 1.0% (95% confidence interval, 0.93%-1.10%) of all ED visits or 1.03 million ED visits per year. The number of allergy-related ED visits remained relatively stable, averaging 3.8 per 1,000 US population per year (95% confidence interval, 3.4-4.1; P for trend = .39). Although 63% of all visits were coded as urgent, only 4% required hospitalization. Anaphylaxis coding was rare (1%). ED staff prescribed medications in 87% of visits, especially histamine, blockers (62%; P for trend = .29). Increases were noted from 1993 to 2004 for corticosteroids (22% to 50%; P < .001), histamine2 blockers (7% to 18%; P < .001), and inhaled beta-agonists (2% to 6%; P = .008). Epinephrine use was infrequent and declining (19% to 7%; P = .04).

CONCLUSION:

Between 1993 and 2004, significant variability has occurred in ED management of acute allergic reactions.

PMID:
17458433
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk